What tips do you have for working with anticoagulants?
I’ll start off by expanding on an answer from the May issue regarding anticoagulants. If you are in a gray zone with blood draws, anticoagulants, and when to dispense warfarin, it could be a good idea to look to new, novel anticoagulant medications.
These meds may prove safer and easier to use. Also, unlike warfarin, the new medications have a 10-minute reversal if there is a bleeding problem, and there is no need for a once, twice or three times a week 40.00 blood draw. If you feel you have residents who are truly in trouble and/or you cannot obtain a proper INR, ask the physician or nurse practitioner to consider one of the new medications.
Can you advise on skin tear care?
Skin tears were never really given a second thought until the skin tear advisory panel formed and developed standards and recommendations for them. Skin tears cause undue pain and suffering and affect residents’ quality of life, and have been known for causing secondary infections.
We have all been taught how shearing, rough edges, poor hydration, poor nutrition, and needing increased assistance with activities of daily living can affect a resident’s number of skin tears. But some medications directly affect skin and not in a positive manner.
Polypharmacy, along with antibacterials, antihypertensives, analgesics, tricyclic antidepressants, antihistamines, antipsychotics, diuretics, oral diabetes agents, non-steroidal anti-inflammatory drugs, oral contraceptives and steroids can cause cutaneous interactions and reactions on the skin.
The skin tear panel warns skin tears are “acute wounds that have a high risk of becoming chronic wounds.”